SureBaby Blog

Yeast Infection Medication Diflucan Linked to Birth Defects

Posted by admin

Women who are chronic sufferers of yeast infections, listen up – high doses of yeast infection medication taken long-term in the first trimester of pregnancy can lead to birth defects.

Fluconazole, commonly marketed as Diflucan by Pfizer Inc., has been linked to five instances of birth defects (such as facial abnormalities). In these cases, women used 400-800 milligrams per day during the first trimester of their pregnancy.

Does this mean Fluconazole causes birth defects? Not exactly. The FDA says that a typical one-time does of 150 milligrams to treat a yeast infection is not a risk, but to be on the safe side, some uses of Fluconazole has been moved to “Pregnancy Category D” in their rankings – this category indicates that there is evidence of risk to a pregnancy based on evidence in human testing.

The drug will now carry a warning label, but only as distributed to health-care professionals. The ordinary 150-milligram yeast infection treatment will not require the label.

Other uses for Fluconazole include treatment of meningitis caused by fungus and also to prevent yeast infections in those receiving chemotherapy or radiation before a bone marrow transplant.

Despite the fact that the lower dose does not have the same risk, those who become pregnant while using Fluconazole are advised to make their health care professional aware of the situation, so he or she can provide information on further treatment options.

Leave a Reply

You must be logged in to post a comment.